Acid Reflux Drugs Slammed with Diarrhea Warning by FDA

FDA warns about acid reflux drugs
Advertisement

If you use an acid reflux drug, either over the counter (OTC) or prescription, take note. The Food and Drug Administration (FDA) has issued a warning that use of acid reflux drugs called proton pump inhibitors (PPIs) may increase your risk of developing diarrhea associated with the bacteria Clostridium difficile.

Diarrhea warning is latest risk linked to PPIs

In this latest warning from the FDA concerning the use of PPIs, patients are advised to “immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve.”

Symptoms of C. difficile-associated diarrhea (CDAD) include watery stool, abdominal pain, and fever, with the FDA communication also noting that “patients may go on to develop more serious intestinal conditions.”

The FDA issued the warning after reviewing the medical literature and reports from the FDA’s Adverse Event Reporting System. Many of the diarrhea cases occurred in elderly patients, individuals with chronic and/or accompanying medical conditions, or people who were taking broad spectrum antibiotics that could have made them susceptible to developing CDAD.

In a review of 28 observational studies, 23 showed there was a greater risk of C. difficile infection or disease associated with use of PPIs when compared to no PPI use. Most of the studies showed the risk of C. difficile infection, including CDAD, ranged from 1.4 to 2.75 times greater among people who used PPIs versus those who did not.

Advertisement

Current PPIs on the market include the following:

  • Dexlansoprazole (Dexilant)
  • Esomeprazole magnesium (Nexium)
  • Esomeprazole magnesium plus naproxen (Vimovo)
  • Lansoprazole (Prebvacid and Prevacid 24hr OTC)
  • Omeprazole (Prilosec and Prilosec OTC)
  • Omeprazole plus sodium bicarbonate (Zegerid and Zegerid OTC)
  • Pantoprazole sodium (Protonix)
  • Rabeprazole sodium (AcipHex)

The FDA is also exploring whether the use of another class of drugs—histamine H2 receptor blockers--used to treat heartburn, acid reflux, and associated gastrointestinal problems may also increase the risk of CDAD. The OTC and prescription drugs in this group include cimetidine (Tagamet, Tagamet HB), famotidine (Duexis, Pepcid, Pepcid Complete, Pepcid AC), nizatidine (Axid, Axid AR, Nizatidine), and ranitidine (Tritec, Zantac).

In recent years, there have been several other FDA warnings associated with the use of proton pump inhibitors. In 2011, the FDA warned that the drugs could cause low magnesium levels, while a 2010 communication warned of an increase in fracture risk. A new study from Massachusetts General Hospital reported on an increased risk of fracture among postmenopausal women who used PPIs.

The FDA notes that “the weight of evidence suggests a positive association between the use of PPIs and C. difficile infection and disease, including CDAD.” Anyone who uses acid reflux drugs (PPIs) should consider this latest warning about the possible development of diarrhea that won’t improve, as well as previous adverse effects associated with the drugs.

SOURCE:
Food and Drug Administration communication Feb. 8, 2012

Image: Courtesy of Wikimedia Commons

Advertisement